Alert archive / Kansas / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS Dodge City, KS

August 14, 20069 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Aug 14, 2006, 3:12 AM CDT for 9 counties in Kansas. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2006, 3:12 AM CDT (08:12 UTC)
Expired
Aug 14, 2006, 7:03 PM CDT
In force
16 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KDDC 140812
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
312 AM CDT MON AUG 14 2006

...A FLOOD WATCH IS IN EFFECT UNTIL 7:00 PM CDT MONDAY...

.WIDESPREAD THUNDERSTORMS ACROSS MUCH OF SOUTHWEST KANSAS SUNDAY
AND SUNDAY NIGHT HAVE SATURATED THE GROUND IN MANY AREAS LEAVING
STANDING WATER IN PLACES. AREAS OF SHOWERS, RAIN AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE MONDAY OVER SOUTHWEST KANSAS LEADING TO A
THREAT FOR SOME FLOODING OF LOW LAYING AREAS. A RESPITE FROM THE
RAINS IS EXPECTED FOR MONDAY NIGHT.

KSZ061-062-074>076-084>087-141615-
/O.NEW.KDDC.FF.A.0002.060814T0812Z-060815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
312 AM CDT MON AUG 14 2006 /212 AM MDT MON AUG 14 2006/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTHWEST KANSAS... INCLUDING THE
  FOLLOWING AREAS...IN SOUTHWEST KANSAS...GRANT...
  HAMILTON...HASKELL...KEARNY...MEADE...MORTON...SEWARD... STANTON
  AND STEVENS.

* THROUGH THIS EVENING

* ADDITIONAL RAINFALL THROUGHOUT THE DAY MAY PRODUCE FLOODING OF
  LOW LAYING AREAS DURING THE DAY. 

* CONTINUED RAINFALL MAY PUT WATER OVER RURAL ROADS AND IN CITY
  STREETS. ROADSIDE DITCHES MAY FILL WITH WATER SPILLING INTO
  ADJACENT ROADS AND NEIGHBORHOODS. WATER RUNNING OVER RURAL ROADS
  MAY CAUSE WASHOUTS WHICH CANNOT EASILY BE SEEN BY DRIVERS. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. 
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

JOHNSON
2 follow-up statements
000 
WGUS63 KDDC 141454
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
954 AM CDT MON AUG 14 2006

...ADDITIONAL HEAVY RAINFALL IS EXPECTED ACROSS SOUTHWEST KANSAS
TODAY...

.WIDESPREAD THUNDERSTORMS ACROSS MUCH OF SOUTHWEST KANSAS
YESTERDAY HAVE SATURATED THE GROUND IN SEVERAL AREAS. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY OVER SOUTHWEST
KANSAS LEADING TO A THREAT FOR SOME FLASH FLOODING OF LOW LYING
AREAS. A RESPITE FROM THE HEAVY RAINS IS EXPECTED FOR TONIGHT.

KSZ061-062-074>076-084>087-150000-
/O.CON.KDDC.FF.A.0002.000000T0000Z-060815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
954 AM CDT MON AUG 14 2006 /854 AM MDT MON AUG 14 2006/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST KANSAS...INCLUDING THE FOLLOWING 
  AREAS...IN SOUTHWEST KANSAS...GRANT...HAMILTON...HASKELL...
  KEARNY...MEADE...MORTON...SEWARD...STANTON AND STEVENS.

* UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING

* ADDITIONAL RAINFALL THROUGHOUT THE DAY MAY PRODUCE FLOODING OF
  LOW LYING AREAS DURING THE DAY.

* CONTINUED RAINFALL MAY PUT WATER OVER RURAL ROADS AND IN CITY 
  STREETS. ROADSIDE DITCHES MAY FILL WITH WATER SPILLING INTO 
  ADJACENT ROADS AND NEIGHBORHOODS. WATER RUNNING OVER RURAL 
  ROADS MAY CAUSE WASHOUTS WHICH CANNOT EASILY BE SEEN BY 
  DRIVERS. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

06
000 
WGUS63 KDDC 150003
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT MON AUG 14 2006

...HEAVY RAIN CHANCES DECREASING...

..ALTHOUGH A FEW SHOWERS OR EVEN A RUMBLE OF THUNDER ARE STILL
EXPECTED THROUGH OVERNIGHT... HEAVY RAINS CAPABLE OF PRODUCING SIGNIFICANT
FLOODING ARE NOT EXPECTED.

KSZ084>086-150115-
/O.CAN.KDDC.FF.A.0002.000000T0000Z-060815T0000Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET
703 PM CDT MON AUG 14 2006

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST KANSAS HAS BEEN
CANCELLED. 

HEAVY RAINS CAPABLE OF PRODUCING FLOODING ARE NO LONGER EXPECTED.
HENCE THE FLOOD WATCH HAS BEEN CANCELLED.



$$


18

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 14, 2:18 AM CDT, 54 minutes earlier.

Area forecast discussion, Aug 14, 2:18 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DATE
NATIONAL WEATHER SERVICE DODGE CITY KS
218 AM CDT MON AUG 14 2006

.DISCUSSION...

DAYS 1-2...
THE CHALLENGE FOR THIS FORECAST CYCLE WILL BE TEMPERATURES AND
PRECIPITATION AS THE POLAR BOUNDARY MOVES THROUGH.

THE POLAR FRONT LAY FROM THE GREAT LAKES SOUTHWEST THROUGH CENTRAL
KANSAS INTO THE PANHANDLES BY 07Z. WIDESPREAD CONVECTION ALONG AND
NORTH OF THE BOUNDARY CONTINUES AS BOUNDARY LAYER UPSLOPE FLOW
DEVELOPS BEHIND THE FRONT INTRODUCING UPPER 60S TO LOW 70S DEWPOINTS
WITH STRATUS AND FOG TO THE AREA.

MODELS ARE REASONABLY CONSISTENT IN FORECASTING A FLATTENING OF THE
UPPER LEVEL FLOW ACROSS THE NORTHERN CONUS WITH TIME LEAVING
ISENTROPIC LIFT OVER THE OLD FRONTAL BOUNDARY TO INFLUENCE AREA
WEATHER THROUGH TUESDAY NIGHT. THE OLD FRONT SHOULD SLOWLY LIFT
THROUGH THE AREA FROM THE SOUTH ON TUESDAY AND TUESDAY NIGHT THUS
MORE PRECIPITATION IS LIKELY ALONG WITH COOLER TEMPERATURES. HAVE
COOLED HIGHS SOME TODAY WHERE CLOUD COVER IS ANTICIPATED AND ALSO
FOR TUESDAY.

SOUNDINGS SHOW CONSIDERABLE AVAILABLE MOISTURE WITH A SOAKING WET
COLUMN THROUGH TUESDAY. DO NOT YET HAVE A GOOD ENOUGH FEEL FOR WHERE
HEAVIEST RAINS WILL BE ENOUGH TO OUTLOOK ANY KIND OF FLOOD WATCH
THOUGH.

DAYS 3-7...
NO CHANGES MADE IN THE LATER PERIOD GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  61  79  67 / 100  70  80  40
GCK  74  59  79  65 / 100  50  70  40
EHA  71  59  77  64 / 100 100  70  30
LBL  72  61  79  66 / 100  90  70  30
HYS  81  60  85  66 /  30   -   -  50
P28  77  62  85  68 / 100  40  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Aug 13, 5:23 AM CDT, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT SUN AUG 13 2006

KSZ030-031-043>046-061>066-074>081-084>090-141000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
523 AM CDT (423 AM MDT) SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND SHOWERS ARE EXPECTED OFF AND ON THIS MORNING AND
AGAIN THIS AFTERNOON. BY AROUND 4 PM THIS AFTERNOON THUNDERSTORMS
WILL LINE UP ALONG A FRONT FROM EASTERN NEBRASKA SOUTHWEST INTO
SOUTHEAST COLORADO. AS THE STORMS BECOME MORE INTENSE THEY WILL
HELP TO PUSH THE FRONT SOUTHEAST ACROSS THE AREA. THESE STORMS WILL
BRING CONSIDERABLE RAIN TO THE AREA. THERE IS THE OUTSIDE CHANCE
THAT ONE OR TWO OF THEM COULD PRODUCE VERY STRONG WINDS. SOME SMALL
HAIL IS ALSO POSSIBLE WITH THE STORMS BUT THE MAIN DANGER WILL BE
FREQUENT DEADLY LIGHTNING. THE STORMS WILL COLLAPSE AFTER MIDNIGHT
LEADING WIDESPREAD AREAS OF RAIN ALONG AND SOUTH OF THE ARKANSAS
RIVER VALLEY. SOME OF THIS RAIN IS EXPECTED TO LAST INTO MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE ON TAP AGAIN TUESDAY
NIGHT AND WEDNESDAY NIGHT BUT NO SEVERE STORMS ARE ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

JOHNSON

Nearby

Flash Flood Watches in Kansas, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.